Colorado, 2006

Damaging Winds in Colorado, July 26, 2006

July 26, 2006 · NWS BOU · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 1:47 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 1:47 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
247 PM MDT WED JUL 26 2006

.SHORT TERM DISCUSSION...SHORTWAVE MOVING ACROSS NORTHWEST AND
WESTERN COLORADO. MOIST AND UNSTABLE ATMOSPHERE AHEAD OF WAVE..WITH
NEIGHBORING RADARS SHOWING SCATTERED CONVECTION ACROSS MOUNTAINS AND
FOOTHILLS. CELLS TRYING TO MOVE OFF FOOTHILLS ONTO ADJACENT PLAINS
HAVING A DIFFICULT TIME HOLDING TOGETHER AS AIRMASS STILL A BIT
CAPPED...LAPS ANALYSIS SHOWING SOME CIN AROUND. SHORTWAVE SHOULD
EFFECTIVELY BREAK THE CAP AND ERODE THE CIN. THUS SHOULD SEE CELLS
MOVE ONTO PLAINS DURING THE EVENING. CURRENT PRECIPITABLE WATER
VALUES HAVE REACHED 1 INCH ACROSS THE PLAINS...SHOULD SEE LOCALLY
HEAVY RAIN WITH THE STRONGER STORMS. RADARS SHOWING CELLS STEADILY
MOVING EAST SOUTHEAST...NOT TOO CONCERNED ABOUT SLOW MOVERS. BUT MAY
NEED TO WATCH FOR TRAIN ECHOES. COULD SEE SOME HAIL OVER THE
NORTHEAST CORNER WHERE CAPES CURRENTLY HOVERING AROUND 1000 J/KG.
DIV-Q VERTICAL VELOCITY PROGS SHOW SHORTWAVE MOVING EAST DURING THE
EVENING...EXITING THE AREA BY MIDNIGHT WITH QG DESCENT PREVAILING.
THUS SHOULD SEE CONVECTION ENDING AT THAT TIME.  MODELS INDICATE
SOME SORT OF MCS DEVELOPING OVER NEBRASKA AFTER MIDNIGHT...WITH
BOUNDARY LAYER WIND AND HUMIDITY FIELDS INDICTATING LOW LEVEL
MOISTURE SPREADING WESTWARD INTO THE FAR NORTHEAST CORNER. MAY NEED
TO ADD SOME FOG IN THE FAR NORTHEAST ZONES AFTER MIDNIGHT. ON
THURSDAY...RIDGE BEGINS TO BUILD ACROSS COLORADO...WITH THE FLOW
ALOFT BECOMING NORTHWEST. THIS FLOW SHOULD PUSH BULK OF MOISTURE
SOUTH AND EAST OF AREA. LOOKS LIKE BEST CHANCE FOR CONVECTION WILL
BE ACROSS THE MOUNTAINS AND ALONG THE PALMER DIVIDE. FORECAST
SOUNDINGS SHOW PLAINS TO BE CAPPED DURING THE AFTERNOON. CURRENT
GRIDS SHOW THIS TREND NICELY...WONT MAKE ANY CHANGES AT THIS TIME.
TEMPERATURE AND THICKNESS PROGS INDICATE TEMPERATURES IN THE 90S
ACROSS THE PLAINS...WHICH IS IN LINE WITH GUIDANCE. THIS LOOKS
REASONABLE BASED ON MORE SUN EXPECTED. TEMPERATURE GRIDS ONLY NEED
MINOR ADJUSTMENTS.

.LONG TERM DISCUSSION...HOT AND DRY AIRMASS ASSOCIATED WITH BROAD
UPPER RIDGE MOVES ACROSS AREA NEXT SEVERAL DAYS. WHILE LOWER LAYERS
OF ATMOSPHERE REMAIN QUITE UNSTABLE WITH STRONG SOLAR HEATING
...LAYERS ABOVE 500MB BECOME INCREASINGLY STABLE WITH 300-500MB
THERMAL RIDGE PASSING OVER REGION. WILL SEE WARMEST TEMPS ALOFT OVER
AREA THIS WEEKEND WITH H7 TEMPERATURES AROUND 21C AND H5 TEMPS
AROUND -3C. ATMOSPHERE ALSO LOOKS QUITE DRY WITH PRECIPITABLE WATER
VALUES LOWERING BELOW A HALF INCH ON SATURDAY. SUCH AN ENVIRONMENT
SHOULD INHIBIT CONVECTION EVEN OVER THE HIGHER TERRAIN. SHOULD SEE
MAX TEMPERATURES IN RECORD TERRITORY WITH TRIPLE DIGIT HIGHS ON THE
PLAINS AND 80S IN THE MTN VALLEYS. NOT OUT OF THE QUESTION WE/LL SEE
A 90 DEG READING SOMEWHERE IN THE GRAND VALLEY.

BY LATE IN THE WEEKEND...MODELS STILL SHOW THE UPR RIDGE FLATTENING
AND SHIFTING EAST OF THE AREA. FLOW ALOFT BECOMES SWLY WHICH OPENS
THE DOOR TO VERY MOIST AND UNSTABLE AIR CURRENTLY BOTTLED UP IN THE
LOWER DESERT SOUTHWEST. PRECIPITABLE WATER...HUMIDITY AND STREAMLINE
FIELDS SHOW THIS DEEP LAYER OF SUBTROPICAL MOISTURE STREAMING NEWRD
UP INTO WRN COLORADO BY LATE ON SATURDAY. BUT NOT UNTIL LATE SUNDAY
OR EARLY MONDAY DO I SEE THIS MOISTURE WORKING ITS WAY EAST OF THE
CONTINENTAL DIVIDE. THE INCREASED POPS CURRENTLY IN THE FCST FOR THE
MTNS ON SUNDAY LOOKS GOOD...BUT WILL HOLD OFF ON RAISING POPS EAST
OF THE MTNS UNTIL MONDAY. ON MONDAY...GFS AND DGEX SHOWS
PRECIPITABLE WATER VALUES UP AROUND 1.25 INCHES ON THE PLAINS
...WITH VALUES AS HIGH AS 1.60 INCHES NEAR OUR NORTHEAST BORDER.
SHOULD THINGS COME TOGETHER COULD SEE A COUPLE DAYS OF HEAVY RAIN
PRODUCING T-STORMS EARLY NEXT WEEK. THIS INCREASE IN MOISTURE SHOULD
ALSO HELP LOWER TEMPERATURES EXCEPT MAYBE AT NIGHT DUE TO THE
INSULATING AFFECT OF THE INCREASED CLOUD COVER AND HIGHER DEWPTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BAKER
Hazardous weather outlook, Jul 26, 9:52 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT WED JUL 26 2006

COZ030>051-271200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
THEN GRADUALLY SPREAD ACROSS THE PLAINS DURING THE AFTERNOON AND
EVENING. SOME OF THE STORMS COULD PRODUCE BRIEF HEAVY RAIN AND GUSTY
WINDS.

A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO PRODUCE THE SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HOT AND MOSTLY DRY AIRMASS BENEATH A RIDGE OF HIGH PRESSURE WILL
SHIFT EAST OVER COLORADO THURSDAY THROUGH SATURDAY. TEMPERATURES IN
MANY AREAS MAY REACH OR EXCEED RECORD LEVELS BY SATURDAY. ONLY
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER THE
HIGHER MOUNTAINOUS TERRAIN. FROM SUNDAY THROUGH TUESDAY...THIS HIGH
PRESSURE RIDGE IS FORECAST TO WEAKEN AND SLIDE EAST ALLOWING
MONSOONAL MOISTURE TO RETURN TO WESTERN AND NORTHERN COLORADO. AS A
RESULT...ANTICIPATE AN INCREASE IN SHOWERS AND THUNDERSTORM ACTIVITY
FOR MUCH OF THE AREA BY LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DL/BAKER

The radar

The Denver radar (KFTG), 117 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 26, 4:44 PM MST
Where
Washington County, Elba
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.917, -103.183

Thunderstorm Wind, Washington

When
July 26, 5:05 PM MST
Where
Washington County, 8 mi ENE of Elba
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.967, -103.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525053, 5525054.